Corticosteroids ('steroids') are a group of powerful anti-inflammatory drugs that are used frequently to treat lameness problems. Although there are a number of different chemicals available, we most frequently use triamcinolone acetonide ('Adcortyl') and methylprednisolone acetate ('Depo-Medrone').
Corticosteroids are synthetic versions of the naturally occurring hormone cortisol, which is produced in the body by the adrenal glands. They have a number of effects on different body systems and, even when injected into a structure such as a joint, will escape into the horse's system to exert their influence throughout the animal. Although related chemically, they are different from anabolic steroids used to promote weight gain or muscle development.
There are two main side effects that we worry about when treating with these drugs: infection and laminitis:
- Infection: because of their mechanism of action, steroids can suppress the body's immune system. This means that the horse can be more prone to bacterial infection after injection. Careful preparation of the skin prior to treatment minimises this risk, but it cannot be eliminated.
- Laminitis: horses treated with steroids can develop laminitis. Although overweight, elderly animals or those with a previous history of laminitis are at greater risk, any horse can be affected.
So, how common are these side effects? Rossdales partner Andy Bathe looked into this and published his findings in the Equine Veterinary Journal (see EVJ 2007 39 (1) 12-13). He found an incidence of three cases of laminitis that had occurred following treatment of 2000 horses (0.15%) – two of these cases had been affected with laminitis previously and so were recognised to be at increased risk before treatment (the owners knew this and had consented to therapy, fully aware of the risks). Only one of the three horses had any long term complications as a result – the other two recovered fully. It is our experience that the incidence of infection following treatment is even lower.
Clearly, none of us want to create problems or cause discomfort when we are caring for your horses, but all drugs have side effects and it is important that our clients are informed of the possible risks associated with treatment. If you have any further questions, please speak to the veterinary surgeon in charge of your case.